A stable US money demand function, 1874–1975

MacDonald, R. and Taylor, M. P. (1992) A stable US money demand function, 1874–1975. Economics Letters, 39(2), pp. 191-198. (doi: 10.1016/0165-1765(92)90289-B)

Full text not currently available from Enlighten.


We apply recent econometric techniques to the demand for money in the United States over a period of some hundred years, using data previously analyzed by Friedman and Schwartz (1982). Our results parallel those of Hendry and Ericsson's (1991) UK study. We find evidence of a unique long-run money demand function and of a stable short-run demand function which passes a range of diagnostic tests and exhibits parameter constancy. Also, parameter non-constancy in an inverted equation where prices appear as the dependent variable is inconsistent with the hypothesis of exogenous money determining prices through the money demand function.

Item Type:Articles
Glasgow Author(s) Enlighten ID:MacDonald, Professor Ronald
Authors: MacDonald, R., and Taylor, M. P.
College/School:College of Social Sciences > Adam Smith Business School > Economics
Journal Name:Economics Letters
ISSN (Online):1873-7374

University Staff: Request a correction | Enlighten Editors: Update this record